To print: Use your web browser's print feature. Close this window after printing.
Alcoholic cardiomyopathy is caused by long-term heavy alcohol use. It is a type of dilated cardiomyopathy. The heart muscle is weakened and cannot pump blood efficiently. If your heart gets weaker, you may develop heart failure. Alcohol in excessive quantities has a directly toxic effect on heart muscle cells.
Symptoms are the result of the weakened heart muscle. Symptoms include fatigue, shortness of breath, swelling, and cough. Muscular weakness may also be present because of the effect of alcohol on muscles (alcoholic myopathy).
Treatment includes quitting drinking. Quitting drinking often results in improved heart function. Continued heavy alcohol use, on the other hand, will continue to make alcoholic cardiomyopathy worse. Treatment includes medicines and lifestyle changes.
Credits for Alcoholic Cardiomyopathy
Current as of:
September 7, 2022
Author: Healthwise Staff
Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology
Martin J. Gabica MD - Family Medicine
E. Gregory Thompson MD - Internal Medicine
Adam Husney MD - Family Medicine
George Philippides MD - Cardiology
Note: The "printer friendly" document will not contain all the information available in the online document. Some information (e.g. cross-references to other topics, definitions or medical illustrations) is only available in the online version.
© 1995-2023 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.
The Health Encyclopedia contains general health information. Not all treatments or services described are covered benefits for Kaiser Permanente members or offered as services by Kaiser Permanente. For a list of covered benefits, please refer to your Evidence of Coverage or Summary Plan Description. For recommended treatments, please consult with your health care provider.